Hail, De Kalb
- When
- March 29, 9:35 AM CST
- Where
- De Kalb County, 1.06 mi E of Amity
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 39.870, -94.430
A warm front lifted north across central and northern Missouri, from late morning to mid evening, on March 29, 2012. There were several rounds of thunderstorms, with numerous reports of hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A warm front lifted north across central and northern Missouri, from late morning to mid evening, on March 29, 2012. There were several rounds of thunderstorms, with numerous reports of hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 29, 5:31 AM CST, 4 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 631 AM CDT Thu Mar 29 2012 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... Initial axis of mostly sub-severe convection has largely exited the region of broad 300-305K isentropic ascent and diminished. A secondary area of renewed convection over NE KS into west central MO remains well correlated to an area of continued deep moisture convergence and modest 850mb frontogenesis along the nose of a modest 30-35 knot low level jet. Expect scattered showers/storms to continue to percolate along/north of this elevated boundary (Topeka-Kansas City-Sedalia) for the balance of the overnight hours as a reservoir of modest instability of 1000-1500 J/kg MUCAPE persists. Do not anticipate this activity will gain any stronger foothold than what we had earlier in the evening. With a lingering eye on the immediate short term, the focus shifts to the potential for a more robust episode of thunderstorms later this afternoon and evening. Early morning water vapor imagery shows deepening moisture spreading across MT/WY in association with a broad mid level trough that will eject into the Central Plains later this afternoon. Effective surface boundary, forced southward by earlier convection, stretched roughly from Salina KS to Clinton at 06Z. This boundary is expected to mix rapidly northward today, as a weak surface low develops beneath the region of greatest mid level height falls, riding northeast across Kansas. Ahead of this wave, southerly winds and strong daytime heating should collectively co-locate a narrow heat/moist axis from eastern KS into northwest MO, with leading edge of large scale lift and surface forcing along the Pacific trough leading to surface based initiation around 22Z. A substantially greater severe weather threat appears to exist across NE KS/NW MO where the heat/moist axes intersect the approaching triple point, providing a juxtaposition of strong instability and backed low level flow along the retreating warm front. Substantial low level CAPE and enlarged clockwise low level wind profiles would suggest at least some tornadic potential in this region through early evening. Further southwest along the boundary, a slightly stronger cap and weaker surface convergence would tend to keep storms more scattered, but steep mid-level lapse rates and maintenance of a veering wind profile with sufficient speed shear should once again provide an environment that would support supercells with large hail. Unlike this past evening, activity in eastern Kansas will actually move, with some possibility for upscale growth into western MO as the mid level trough arrives during the evening hours, providing synoptic scale lift as storm-based cold pools strengthen. Thus, the threat of severe weather, while appreciably higher over the NW CWA, will exist for most of the forecast area through at least 06Z. In addition, deepening column moisture will yield precipitable H2O values approaching 1.5" in a narrow axis ahead of the mid level trough. This will provide the potential for locally heavy rainfall, which may become a concern given convection ongoing and already reduced flash flood guidance from episodic rainfall last week. Looking ahead, in the wake of this system, yet another short round of unseasonably strong shortwave riding will build across the region over the weekend, with April Fools continuing the Spring kick off with yet another 80 degree day. As is stands, MCI is running 13.7 degrees above normal for March (average temp 57.2 degrees), and this number should continue to swell with readings some 15-20 degrees above normal for the remaining 3 days of the month. The record warmest March of 58.3 degrees set in 1910 looks to be in jeopardy of being tied or broken. Will not belabor the extended portion of the forecast given ongoing weather concerns, but it is looking increasingly likely that a deep, but progressive southern stream storm will impact the region Monday into early Tuesday, providing cooler temperatures and a high likelihood of rain during the period. With the primary jet branch still locked across Canada, I do not see any remote potential of nighttime temperatures anywhere freezing and in fact, it looks like significant mid level ridging will return by later next week. Bookbinder && .AVIATION... For 12Z TAFs ... the showers and thunderstorms that moved through overnight have progressed east of the TAF sites, resulting in dry conditions expected through the daytime hours. A stalled frontal boundary over west central Missouri will lift northward later this morning, resulting in winds veering to the south by this afternoon. As winds shift to the south, they will increase in speed, gusting upwards of 20-25mph. With a low pressure system progressing into the region, a cold front will track eastward over the TAF sites this evening. This advancing system will be the focus for another round of showers and thunderstorms across the TAF sites, with precipitation likely moving in by early this evening. Some of these thunderstorms could become strong to severe. This activity should move east of the TAF sites during the early overnight hours. Towards the end of the TAF period, could see a chance for some patchy fog to develop with the added moisture present and winds becoming fairly light. ACH && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 541 AM CDT THU MAR 29 2012 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-291800- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 541 AM CDT THU MAR 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WERE ONGOING NORTH OF THE MISSOURI RIVER EARLY THIS MORNING...AND WILL CONTINUE TO AFFECT MUCH OF NORTHERN MISSOURI BEFORE DISSIPATING TOWARD MIDDAY. SMALL HAIL MAY ACCOMPANY A FEW STORMS...BUT THIS ACTIVITY IS EXPECTED TO REMAIN WELL BELOW SEVERE LIMITS. OTHERWISE...A WARM AND HUMID AIRMASS WILL ONCE AGAIN SPREAD ACROSS EASTERN KANSAS AND WESTERN MISSOURI TODAY...SETTING THE STAGE FOR POSSIBLE SEVERE WEATHER THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN KANSAS AFTER 4 PM AS AN AREA OF LOW PRESSURE AND A SURFACE DRYLINE ACT ON A STRONGLY UNSTABLE AIRMASS. CONDITIONS APPEAR FAVORABLE FOR SEVERE WEATHER...INCLUDING LARGE HAIL POSSIBLY EXCEEDING 2 INCHES IN DIAMETER AND WINDS GUSTS GREATER THAN 60 MPH. THERE IS ALSO A LOWER RISK POSSIBILITY FOR A TORNADO ALONG THE MISSOURI AND KANSAS STATE LINE. THUNDERSTORMS...INCLUDING THE THREAT OF SEVERE WEATHER...WILL THEN MOVE INTO WESTERN MISSOURI THIS EVENING WITH ACTIVITY EXPECTED TO WEAKEN AFTER MIDNIGHT. IN ADDITION...LOCALLY HEAVY RAINFALL WILL LIKELY ACCOMPANY THE STORMS TONIGHT DUE TO THEIR RATHER SLOW MOVEMENT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE ON MONDAY...ALTHOUGH THE THREAT OF SEVERE WEATHER LOOKS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON OVER NORTHWEST MISSOURI AND NORTHEAST KANSAS...AND ACROSS MUCH OF EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI INTO THE EVENING HOURS. BOOKBINDER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
949 AM CDT THU MAR 29 2012
MOZ013-291515-
DE KALB MO-
949 AM CDT THU MAR 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DEKALB COUNTY UNTIL 1015
AM CDT...
AT 948 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR UNION STAR...OR 13 MILES NORTHWEST OF
MAYSVILLE...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
FAIRPORT AND WEATHERBY.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4004 9423 4003 9421 3987 9421 3992 9461
4004 9461 4004 9451
TIME...MOT...LOC 1449Z 268DEG 23KT 3999 9456
CDBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1019 AM CDT THU MAR 29 2012 MOZ004-013-014-291600- DAVIESS MO-DE KALB MO-GENTRY MO- 1019 AM CDT THU MAR 29 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GENTRY...NORTHERN DEKALB AND WESTERN DAVIESS COUNTIES UNTIL 1100 AM CDT... AT 1016 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTH OF KING CITY...OR 10 MILES NORTHWEST OF MAYSVILLE...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAYSVILLE...PATTONSBURG...FAIRPORT...WEATHERBY...SANTA ROSA... WINSTON...ALTAMONT AND JAMESON. THIS WILL IMPACT I-35 BETWEEN MILE MARKERS 62 AND 78. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 4008 9398 3984 9400 3990 9460 4008 9459 TIME...MOT...LOC 1519Z 273DEG 20KT 3998 9447 CUTTER
The Pleasant Hill radar (KEAX), 119 km away, was scanning. The volume nearest the first event began at 15:35 UTC.
17 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind gusts were estimated up to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366444, 366445, 366446, 366447, 366448, 366449, 366450, 366451, 366452, 366453, 366454, 366455, 366456, 366457, 366458, 366459, 366461, 366460.